Alert archive / Louisiana / Flash Flood Warnings in 2016

Flash Flood Warning 90, NWS Lake Charles, LA

August 16, 2016Saint Martin Parish, Louisiana

NWS Lake Charles, LA issued this flash flood warning at Aug 16, 2016, 9:58 PM CDT for Saint Martin Parish, Louisiana. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2016, 9:58 PM CDT (02:58 UTC)
Expired
Aug 17, 2016, 12:00 AM CDT
In force
2 hr
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Flood severity
None

County Saint Martin Parish, LA

The radar

The Lake Charles radar (KLCH), 127 km from the middle of the area, began a volume at 03:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 3.0 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2016-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 848 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2016-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
848 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
709 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

894 
WGUS54 KLCH 170258
FFWLCH
LAC099-170500-
/O.NEW.KLCH.FF.W.0090.160817T0258Z-160817T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
958 PM CDT TUE AUG 16 2016

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN ST. MARTIN PARISH IN SOUTH CENTRAL LOUISIANA...

* UNTIL MIDNIGHT CDT

* AT 957 PM CDT...DOPPLER RADAR INDICATED HEAVY RAIN ACROSS THE
  WARNED AREA. BETWEEN 1 AND 1 1/2 INCHES OF RAIN HAVE FALLEN. FLASH
  FLOODING IS OCCURRING OR EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  BREAUX BRIDGE...ST. MARTINVILLE...HENDERSON...CADE...
  CECILIA AND PARKS.

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE
WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

&&

LAT...LON 3007 9180 3008 9195 3015 9191 3019 9192
      3018 9196 3021 9197 3023 9194 3025 9197
      3026 9197 3028 9195 3032 9196 3036 9195
      3037 9198 3041 9198 3040 9194 3041 9187
      3039 9181 3039 9175 3012 9174

$$

RUA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 9:21 PM CDT, 37 minutes earlier.

Area forecast discussion, Aug 16, 9:21 PM CDT, 37 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
921 PM CDT TUE AUG 16 2016

.UPDATE...Showers and storms continue to stream into LA from the
gulf, however guidance indicates that the convection will decrease
through midnight and the early morning hours much like last night
and this past morning. Pops were adjusted accordingly.

&&

.PREV DISCUSSION... /issued 633 PM CDT TUE AUG 16 2016/

DISCUSSION...
For the 17/00Z TAF issuance.

AVIATION...
A very moist air mass and instability from daytime heating has
initiated another round of scattered showers and a few
thunderstorms. For the remainder of the evening there will be a
chance of seeing this convection at the KAEX/KBPT/KLCH sites with
brief MVFR/IFR conditions. Activity seems to be diurnally driven
and consensus of short term guidance is to have activity diminish
by 17/04Z, and will go with this scenario for the TAF package.
After 17/04Z, mainly VFR conditions expected for the remainder of
the night.

Rua

PREV DISCUSSION... /issued 437 PM CDT TUE AUG 16 2016/

DISCUSSION...

Short Term...Tonight and Tomorrow...
MRMS regional reflectivity shows showers ongoing across the CWA
with a line of embedded stronger extending from roughly Sabine
Pass to Marksville moving northward. SPC mesoanalysis shows PW
values remain above 2.1 inches, which corresponds to the 90th
percentile for August, across all of our CWA. Despite abundant
moisture across the whole area, afternoon model guidance indicates
the highest POPs this evening across SE Texas. Additionally,
guidance shows a relative minimum in convective activity across
Acadiana which should minimize the threat for additional localized
flooding tonight.

The axis of highest PW values will continue to shift westward
tomorrow. Highest QPF values will continue to be across SE Texas,
but the entire CWA will remain in chance to likely categorical POPs.

Long Term...Thursday through Tuesday...
Overall, mainly minor adjustments were made to the previous long
term forecast package. An upper level ridge will continue to build
into the northern Gulf through the second half of the week and
into the weekend. This will result in the tongue of tropical
moisture finally exiting the region. Ensemble guidance shows PW
values finally return to near the climatological average of 1.5 to
2.0 inches by the weekend and remaining through next week.
Therefore, kept POPs limited to a chance and Superblend
temperatures for the long term period.

MARINE...
THE NORTHERN GULF OF MEXICO WILL REMAIN BETWEEN SURFACE HIGH
PRESSURE RIDGING WESTWARD AND WEAKENING LOW PRESSURE THAT WILL BE
LIFTING OFF TO THE NORTHEAST. THIS PATTERN WILL RESULT IN LOW TO
MODERATE ONSHORE FLOW AND SLIGHTLY ELEVATED SEAS. SHOWERS AND
THUNDERSTORMS WILL REMAIN ELEVATED THROUGH THE FIVE DAY FORECAST.
LOCALLY HIGHER WINDS AND SEAS CAN BE EXPECTED AROUND THE STRONGER
SHOWERS AND THUNDERSTORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  73  87  74  90 /  60  50  30  50
LCH  75  87  75  89 /  70  60  30  50
LFT  75  89  75  89 /  60  50  20  50
BPT  76  87  76  90 /  60  60  30  50

&&

.LCH Watches/Warnings/Advisories...
LA...None.
TX...None.
GM...None.
&&

PUBLIC...05
Hazardous weather outlook, Aug 16, 3:53 AM CDT, 18 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
353 AM CDT TUE AUG 16 2016

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
170900-
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-WEST CAMERON-
EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-NORTHERN JASPER-
NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
353 AM CDT TUE AUG 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST
CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
LOOKING FOR MORE SHOWERS AND ISOLATED THUNDERSTORMS AGAIN TODAY.
RAINFALL TOTALS WILL RANGE FROM ONE TO THREE INCHES. THIS IS
EXPECTED TO CREATE SOME MINOR FLOODING ISSUES IN SOUTHWEST
LOUISIANA AND IN URBAN AREAS IN SOUTHEAST TEXAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
RAINS LOOK TO BEGIN TAPERING BACK A BIT TOMORROW AND INTO THE
WEEKEND WITH THE RAINFALL PATTERN LOOKING MORE LIKE A TYPICAL
SUMMERTIME REGIME FOR THIS AREA.

.SPOTTER INFORMATION STATEMENT...

GMZ430-432-435-450-452-455-470-472-475-170900-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-
353 AM CDT TUE AUG 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF GULF OF MEXICO.

.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS TODAY INTO TONIGHT. WINDS AND SEAS WILL
BE HIGHER NEAR STORM ACTIVITY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
STORMS ARE EXPECTED TO CONTINUE BUT WILL BEGIN TO TAPER OFF JUST
LIKE THE ACTIVITY OVER LAND AREAS. SOUTHERLY WINDS ARE EXPECTED TO
REMAIN BELOW 15 KNOTS.

.SPOTTER INFORMATION STATEMENT...

K. KUYPER

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 8:35 PM CDTRiver Flood WarningLCHAllen5 days
Aug 16, 10:35 PM CDTFlash Flood WarningLCHAcadia, Lafayette, Vermilion55 min
Aug 16, 11:56 PM CDTFlash Flood WarningLCHIberia, Lafayette, Saint Martin, Vermilion3 hr
Aug 17, 12:57 AM CDTFlash Flood WarningLCHIberia, Saint Martin, St. Mary2 hr
Aug 17, 12:41 PM CDTFlash Flood WarningLCHAcadia, Iberia, Lafayette, Saint Martin, St. Mary, Vermilion2 hr

Nearby

Flash Flood Warnings in Louisiana, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.